Ventolin and side effects

Not asking for medical advice - just curious whether anyone else feels dizzy/has palpitations with Ventolin even after being on it for a while.

Normally, I don't take that much Ventolin as it doesn't seem to work that well and Atrovent has the same effect with less needed. But I ended up taking absolutely shedloads earlier this week when I'd run out of Atrovent, just to get some sleep (I have found the amount of reliever needed to do this is quite a lot but at least it seems to have started working esp if I take both the Ventolin and Atrovent before bed), and I noticed my existing dizziness/palpitations problem (which is being investigated; heart tests normal so far but they are doing yet another echo in a few weeks) came on when I used loads of Ventolin - it comes and goes but seems to have certain triggers.

Leaflet says you're meant to get used to Ventolin and it doesn't usually have this effect after a while - just wondered if loads of other people experience the same from taking loads of the inhaler, even after you've been on it for a while? I don't find it nearly so much with Atrovent; the only other thing that has the same fairly immediate effect is what I think is an annoyingly small amount of caffeine (about equivalent to 1 strong cup of coffee, and I used to happily consume a lot more as an undergrad student about once a week - even when I started that habit it never did this!)

Sorry if I'm rambling or if this is slightly pointless, but the leaflet etc isn't much help on this and I just wondered if others have had similar experiences.

14 Replies

oldestnewest
  • I do sometimes. It's random as well not every time I take the ventolin.

    Geina x

  • Thanks Geina! Do you mean you get it when you haven't had any Ventolin, or that sometimes the Ventolin has that effect and sometimes not?

  • Önly when I have neb amounts then shake and fast heart beat etc.Now and then when open a new inhaler for some reason xxx

  • Hi Philomina!

    I'm ok if I only take a few puffs but if I have.to take more than about 10 in say an hour period or less, I get bad shakes amd palpitations even though I've used ventolyn for nearly 30 yrs.

    X

  • Thanks Angelica and Glynis!

    With me it's not really the shakes anymore - those seem to have stopped. it just has that 'caffeine' effect with the palpitations and dizziness, but quite good to know I'm not the only one though obviously not good that you have it as it's annoying as hell.

  • Sorry Philomela, called u wrong name before! Ooops!

  • hehe no worries Angelica, it's not my real name anyway and my fault for choosing such a weird one lol!

  • yes i am the same, somtimes have 1 or 2 puffs no effect yet other times shakes for hours. The other thing i have noticed, if i do take it and feel well, i feel asthough i could climb Everest as well - not asthough i would intend too - lol. I have also noticed if i get the shakes i tend not to drive for a while as the combination makes me really hyper and i won't take the risk.

    On this subject, is atrovent a reliever because i thought of trying this instead

  • Ha I am definitely not alone! Though I don't know why I don't get the shakes as well as the rest - still, grateful not to.

    Lola, yes Atrovent is a reliever and it works well for me so worth asking GP about? You may encounter some resistance as some drs seem to think it's just for COPD, but there are several of us on here who find it very helpful for asthma.

    EDIT meant to say don't know about anyone else but I find Atrovent AND Ventolin is the most effective combination - even helps me get a reasonable night's sleep now! Again, I'm given the impression this '*shouldn't* work for asthma and is a COPD thing - I might be worried if I weren't 26 and a lifelong non-smoker who has never lived/worked anywhere overly polluted!

  • Hi, I'm new to the forum and was only diagnosed with asthma 18 months ago. I use the salbutamol preventer and rarely the ventolin inhaler but it has caused palpatations, shakes, sweats, nausea and often a headache if used more than once a day.

  • i mean it's random as to whether the ventolin effects me like that or not. and i can be hitting it hard and be fine one day but only need it a couple times next day and wham.

    G xx

  • Thanks for clarifying Geina...hmmm this stuff is weird, wonder why it does that?! Don't think it's consistent for me either, but then I had the dizziness also when I basically wasn't taking any Ventolin because it wasn't working.

    Kezabelle - welcome to the forum! That sounds pretty nasty with your reliever, have you thought about going back to your GP and asking about alternatives if it makes you feel rubbish? There are alternatives; not just the Atrovent but some people find Bricanyl works for them. It's worth a try!

  • Thanks for the welcome and the advice. I will make an appointment for the doctor because I just took the first medicine he gave me. I just thought that was the only stuff available for my degree of asthma and ""doc knows best."" I was just told ""You've got asthma."" I wasn't given any advice, info leaflets or contacts; it is only recently that my asthma has become more of a problem so I began researching the condition and came across this web site. I think from the sounds of things I am quite lucky to have a mild form in comparison to some of the difficulties other members are suffering.

  • You're welcome :) I've found this forum really good for finding out more about asthma, and because my asthma is rather weird and for ages they didn't think I even had it, it was great for me to find out that asthma comes in many varieties and I should persist with getting a diagnosis and medication which helps.

    It might help to ring the asthma nurses - number top left - before your GP appt. I've generally found them really helpful and they can tell you more about the options out there so when you see your GP you go armed with knowledge and don't let them fob you off, if you try. Hopefully the GP will be receptive; if not try another one in the surgery.

You may also like...